Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Los Angeles, CA

July 22, 2013Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 22, 2013, 6:58 PM PDT for Los Angeles County, California. It was in force for 92 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 6:58 PM PDT (01:58 UTC)
Expired
Jul 22, 2013, 8:30 PM PDT
In force
92 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 64 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:40 PM PDTFLASH FLOOD5 E Pearblossom, CARAWS SENSOR IN LLANO MEASURED 1.16 INCHES OF RAIN IN ABOUT 30 MINUTES.
Jul 22, 7:42 PM PDTFLASH FLOOD3 Ene Pearblossom, CAVEHICLE STUCK IN FLOOD WATERS ON HIGHWAY 138 AND 165TH STREET EAST.
Jul 22, 7:45 PM PDTFLASH FLOOD1 S Lake Los Angeles, CASECTION OF 170TH ST E BETWEEN LLANO AND LAKE LOS ANGELES CLOSED DUE TO FLOODED ROADWAY.
Jul 22, 7:45 PM PDTFLASH FLOOD6 Sse Lake Los Angeles, CASECTION OF AVENUE T CLOSED NEAR LLANO AND PEARBLOSSOM DUE TO FLOODED ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WGUS56 KLOX 230158
FFWLOX
CAC037-230330-
/O.NEW.KLOX.FF.W.0004.130723T0158Z-130723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
658 PM PDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 830 PM PDT

* AT 655 PM PDT...DOPPLER WEATHER RADAR INDICATED VERY HEAVY RAIN
  FROM THUNDERSTORMS OVER EASTERN ANTELOPE VALLEY. FLASH FLOODING IS
  LIKELY IN THE SOUTHEAST ANTELOPE VALLEY ABOUT 5 MILES EAST OF
  PEARBLOSSON. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE
  FLASH FLOODING ARE EXPECTED TO DEVELOP IN THIS AREA THROUGH 800
  PM PDT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE LOS
  ANGELES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3438 11765 3439 11770 3445 11777 3443 11788
      3449 11801 3482 11811 3483 11776 3482 11766

$$

SIRARD
2 follow-up statements
151 
WGUS76 KLOX 230259
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
759 PM PDT MON JUL 22 2013

CAC037-230330-
/O.CON.KLOX.FF.W.0004.000000T0000Z-130723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
759 PM PDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR THE 
EASTERN ANTELOPE VALLEY IN NORTHEASTERN LOS ANGELES COUNTY...

AT 750 PM PDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH 
VERY HEAVY RAIN WAS LOCATED BETWEEN PEARBLOSSOM AND LITTLEROCK. THIS 
STORM WAS MOVING WEST NEAR 8 MPH. THE CALIFORNIA HIGHWAY PATROL HAS 
REPORTED FLOODING ALONG HIGHWAY 138 NEAR LLANO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE LOS 
ANGELES...LITTLEROCK AND PEARBLOSSOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3438 11765 3439 11770 3445 11777 3443 11788
      3449 11801 3482 11811 3483 11776 3482 11766

$$

SIRARD
033 
WGUS76 KLOX 230329
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
829 PM PDT MON JUL 22 2013

CAC037-230336-
/O.EXP.KLOX.FF.W.0004.000000T0000Z-130723T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
829 PM PDT MON JUL 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT FOR THE EASTERN 
ANTELOPE VALLEY IN NORTHEASTERN LOS ANGELES COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN HAS DISSIPATED. THE 
THREAT FOR FLASH FLOODING IS OVER FOR NOW. HOWEVER...THERE WILL 
CONTINUE TO BE RUNOFF IN AND AROUND PEARBLOSSOM AND LITTLEROCK FOR 
THE NEXT HOUR OR TWO...WITH LOCALIZED FLOODING POSSIBLE IN LOW SPOTS 
ALONG HIGHWAY 138. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN COULD 
DEVELOP OVER THE AREA THROUGH LATE THIS EVENING. A FLASH FLOOD WATCH 
CONTINUES THROUGH 11 PM PDT.


LAT...LON 3438 11765 3439 11770 3445 11777 3443 11788
      3449 11801 3482 11811 3483 11776 3482 11766

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:21 PM PDT, 37 minutes earlier.

Area forecast discussion, Jul 22, 6:21 PM PDT, 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
621 PM PDT MON JUL 22 2013

UPDATED AVIATION SECTION

.SYNOPSIS...

A MOIST...MONSOONAL FLOW WILL BRING ISOLATED SHOWERS AND THE SLIGHT
CHANCE OF THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. THERE IS THE
POTENTIAL FOR HEAVY RAIN OVER THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND EVENING. ON TUESDAY...THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL BE CONFINED TO THE LOS ANGELES AND VENTURA COUNTY
MOUNTAINS AND ANTELOPE VALLEY. FOR THE SECOND HALF OF THE WEEK...DRY
AND WARMER CONDITIONS ARE EXPECTED.

&&

.SHORT TERM (TODAY-THU)...FLASH FLOOD WATCH WILL CONTINUE OVER THE
VENTURA...LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE VALLEY THROUGH
THIS EVENING. AIR MASS TYPE THUNDERSTORMS HAD DEVELOPED OVER THE
NORTHWEST CORNER IN VENTURA COUNTY AROUND NOON AND WAS SHORT LIVED.
EDWARDS DUAL POL ESTIMATED RAINFALL RATE .10 INCH/HR. A STRONGER
STORM WAS OVER BIG BEAR WITH AN ESTIMATED RAINFALL RATE OF .5-.75
INCH/HR. THE STORM OVER VENTURA COUNTY WAS MOVING NORTHWEST AT 28KT.
AS THE MID/UPPER LEVEL TROUGH SHIFTS FARTHER NORTHWEST THE STEERING
FLOW IS EXPECTED TO WEAKEN AND THE THREAT OF FLASH FLOODING WILL
INCREASE. THE STEERING FLOW IS EXPECTED TO MOVE THE SHORT LIVED
THUNDERSTORMS WEST AND THE REMNANT PRECIPITATION IS EXPECTED MOVE
WEST OVER THE LOWER ELEVATIONS AND NEAR SHORE THROUGH THE REMAINDER
OF THE AFTERNOON. THE THREAT OF THUNDERSTORMS ACTIVITY WITHIN THE
INFLUENCE OF THE MARINE BOUNDARY LAYER AND ONSHORE PRESSURE GRADIENT
IS VERY LOW AND HAVE REMOVED THE THUNDERSTORMS OVER NEAR SHORE
WATERS AND OVER THE LOWER ELEVATIONS. STABILITY WILL INCREASE AS THE
SUN SETS AND THE THREAT OF THUNDERSTORMS WILL DIMINISH THROUGH THE
EVENING. OTHERWISE HAVE LOWERED THE POPS TUESDAY AFTERNOON THROUGH
TUESDAY EVENING. AIR MASS WILL BECOME STABLE OVERNIGHT AND IS
EXPECTED TO REMAIN RELATIVELY STABLE TUESDAY AFTERNOON WITH A CIN OF
OVER 250 J/KG OVER THE MOUNTAINS AND DESERT. CURRENT TEMPERATURES
WERE UP 5 TO 10 DEGREES FROM SUNDAY AT THIS TIME EXCEPT FOR THE
AREAS WITHIN THE THUNDERSTORM ACTIVITY. A WARMING TREND IS EXPECTED
THROUGH THURSDAY WITHIN A DRYING AIR MASS AND BUILDING
HEIGHTS/THICKNESSES. TEMPERATURES WILL LIKELY REMAIN SEVERAL DEGREES
BELOW NORMAL IN THE LOWER ELEVATIONS AND WARM TO SEVERAL DEGREES
ABOVE NORMAL BY THU.

.LONG TERM (FRI-MON)...A SUBTROPICAL LONG WAVE RIDGE CENTERED OVER
THE AREA WILL WEAKEN AND SHIFT SOUTH THROUGH THE PERIOD. A WEAK
UPPER LEVEL TROUGH WEST OF THE AREA WILL MOVE ASHORE WHILE ROTATING
AROUND THE LONG WAVE RIDGE THROUGH THE PERIOD. THE SYSTEM MAY WRING
OUT THE MARINE CLOUDS AND DRIZZLE MAY OCCUR NEAR THE COAST SATURDAY
AND SUNDAY NIGHTS. TEMPERATURES WILL REMAIN BELOW NORMAL AT THE
COAST AND A COOLING TREND IS EXPECTED INLAND SATURDAY AND SUNDAY.
SLIGHT WARMING IS EXPECTED SUNDAY AS THE MARINE CLOUDS DISSIPATE.

&&

.AVIATION...23/0121Z.

LIFR TO IFR CONDITIONS WILL LIKELY SPREAD INTO COASTAL TERMINALS
BETWEEN 04Z AND 10Z TONIGHT...THEN PERSIST THROUGH 18Z AT THE
LATEST. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

KLAX...VFR CONDITIONS WILL PERSIST THROUGH AT LEAST 04Z...THEN THERE
IS A 70 PERCENT CHANCE OF LIFR TO IFR CONDITIONS AT KLAX BY 09Z.
LIFR TO IFR CONDITIONS SHOULD LIFT ONE CATEGORY BETWEEN 15Z AND 16Z.
VFR CONDITIONS SHOULD REDEVELOP BETWEEN 17Z AND 18Z.

KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. THERE IS A
20 PERCENT CHANCE OF MVFR CONDITIONS BETWEEN 10Z AND 16Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...30
AVIATION...HALL
SYNOPSIS...EB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 22, 8:01 AM PDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
801 AM PDT MON JUL 22 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
801 AM PDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS COULD BRING HEAVY RAIN CAPABLE OF
PRODUCING FLASH FLOODING TO THE MOUNTAINS AND ANTELOPE VALLEY
THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ELSEWHERE INCLUDING THE COASTAL WATERS. BEACHGOERS WILL FACE A
THREAT OF RIP CURRENTS IN THE SURF ZONE.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 3:00 PM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
300 PM PDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      20 SE CUYAMA            34.74N 119.40W
07/22/2013                   VENTURA            CA   LAW ENFORCEMENT

            CHP REPORTED ROCKS AND WATER OVER HIGHWAY 33 NEAR APACHE
            CANYON ROAD.

&&

SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:57 PM PDTSevere Thunderstorm WarningLOXLos Angeles48 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.